Alert archive / New Mexico / Red Flag Warnings in 2018
Red Flag Warning 2, NWS El Paso, TX
NWS El Paso, TX issued this red flag warning at Feb 26, 2018, 2:00 PM MST for 8 counties in New Mexico. It took effect at Feb 27, 2018, 12:00 PM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 26, 2018, 2:00 PM MST (21:00 UTC)
- In effect from
- Feb 27, 2018, 12:00 PM MST
- Expired
- Feb 27, 2018, 7:00 PM MST
- In force
- 7 hr
- Issued by
- NWS El Paso, TX
Counties Catron County, NM, Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM
The radar
The Holloman AFB radar (KHDX), 115 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3312 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
173 WWUS84 KEPZ 262100 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 200 PM MST Mon Feb 26 2018 ...CRITICAL CONDITIONS EXPECTED TUESDAY AFTERNOON... .A strong upper low will be diving into Southern California with southwest winds increasing to 20 to 30 mph ahead of it. These winds will combine with relative humidities which will remain in the single digits to mid teens across most of the region to create critical fire weather conditions. The strongest winds will occur west of the Rio Grande. TXZ055-262200- /O.CAN.KEPZ.FW.A.0002.180227T1900Z-180228T0200Z/ TEXAS FIRE WEATHER ZONE 055 EL PASO COUNTY- 200 PM MST Mon Feb 26 2018 ...FIRE WEATHER WATCH IS CANCELLED FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONE 055... The National Weather Service in El Paso Tx/Santa Teresa has cancelled the Fire Weather Watch. Winds across El Paso county are not expected to reach 20 mph for the required 3 hours, so the fire weather watch is cancelled. $$ NMZ110>113-271400- /O.UPG.KEPZ.FW.A.0002.180227T1900Z-180228T0200Z/ /O.NEW.KEPZ.FW.W.0002.180227T1900Z-180228T0200Z/ NEW MEXICO FIRE WEATHER ZONE 110 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ- NEW MEXICO FIRE WEATHER ZONE 111 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ- NEW MEXICO FIRE WEATHER ZONE 112 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ- NEW MEXICO FIRE WEATHER ZONE 113 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ- 200 PM MST Mon Feb 26 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MST TUESDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES... The National Weather Service in El Paso Tx/Santa Teresa has issued a Red Flag Warning, which is in effect from noon to 7 PM MST Tuesday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire weather zone 110. Fire weather zone 111. Fire weather zone 112. Fire weather zone 113. Fire weather zone 055. * WIND...Southwest 20 to 30 mph, strongest west. * HUMIDITY...8 to 15 percent. * HIGHEST THREAT...is located along and west of the Rio Grande. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ 26
1 follow-up statement
392 WWUS84 KEPZ 271341 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 641 AM MST Tue Feb 27 2018 ...CRITICAL CONDITIONS EXPECTED THIS AFTERNOON AND EARLY EVENING... .A strong upper low will be diving into Southern California with southwest winds increasing to 20 to 30 mph ahead of it. These winds will combine with relative humidities which will remain in the single digits to mid teens across most of the region to create critical fire weather conditions. The strongest winds will occur west of the Rio Grande. NMZ110>113-280200- /O.CON.KEPZ.FW.W.0002.180227T1900Z-180228T0200Z/ NEW MEXICO FIRE WEATHER ZONE 110 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ- NEW MEXICO FIRE WEATHER ZONE 111 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ- NEW MEXICO FIRE WEATHER ZONE 112 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ- NEW MEXICO FIRE WEATHER ZONE 113 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ- 641 AM MST Tue Feb 27 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES... * AFFECTED AREA...Fire weather zone 110. Fire weather zone 111. Fire weather zone 112. Fire weather zone 113. Fire weather zone 055. * WIND...Southwest 20 to 30 mph, strongest west. * HUMIDITY...8 to 15 percent. * HIGHEST THREAT...is located along and west of the Rio Grande. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ 26
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Feb 26, 4:40 AM MST, 9 hours 20 minutes earlier.
Area forecast discussion, Feb 26, 4:40 AM MST, 9 hours 20 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 440 AM MST Mon Feb 26 2018 .SYNOPSIS... Dry southwest flow aloft today will keep the Borderland in plenty of sunshine, with temperatures warming to above normal. On Tuesday, a winter storm begins moving out of the Pacific Northwest and approaches the area. Winds will be on the increase Tuesday afternoon, with some patchy blowing dust possible. Temperatures will warm to well above normal with the winds. By Tuesday night and Wednesday, clouds will move in with the storm system and some showers will develop. Wednesday will be windy again, but much cooler as the showers taper off toward afternoon. With the storm exiting, the remainder of the week will be mostly cloud free with temperatures warming back above normal. && .DISCUSSION... The calm before the storm, so to speak, today as we await the next winter storm system. Southwest flow aloft will increase today as the upper low from the storm system moves over central California. Highs will warm back above normal with the southwest surface winds developing. The upper low drops to southern California Tuesday, increasing the cross mountain flow and lee side troughing. This will bring winds up Tuesday afternoon into the windy category, but remaining below advisory criteria. Of particular interest is the position of the tropical moisture plume. Currently it extends from the southern Baja to the Big Bend area. WV imagery/TPW show this plume is mostly higher layered moisture as PWs mostly below .50 inches. The various model members have been fluctuating with the position of this plume, with the NAM still most aggressive on drawing it back west. Since all three models are real close in positioning, I prefer the GFS/ECMWF less aggressive approach. Some higher clouds will draw in tonight from the southeast. Showers may not be too far east of the CWA but will keep them out for now. Still expect some showers to start Tuesday night west of Deming as small lead shortwave reaches that area. Shower activity to spread east overnight as strong PVA from the main low, along with a 170+ kt jet reach the area Wednesday. As good as the dynamics are for rain, the moisture is bad. PWs have a hard time reaching one-third of an inch, so any showers should not accumulate much. Snow levels will fall as the surface cold front moves through pre-dawn Wednesday; as low as 6000 ft Sacramento Mtns, and maybe down to 5500 ft over the Gila Uplands. As liquid amounts on the low side, don't expect more than an inch or two in the mountains. Low levels are noticeably warmer on the latest models, so don't expect any flurries near the desert surfaces. Winds strong again Wednesday and may briefly approach advisory criteria. Storm quickly moves through the area through the area by around sunset Wednesday, with rapidly clearing off after. Temperatures will drop significantly, with highs 15-18 degrees cooler than Tuesday. Rest of the week from Thursday on looks to be much quieter and pleasant as the longwave trough persistent over the western U.S. begins lifting a bit further north and west. This will keep the storm track well north of us through the weekend. && .AVIATION...Valid 26/12Z-27/12Z... VFR conditions expected through the period. SKC through around 18Z, with increasing SCT150 SCT/BKN250 after. Light winds til 18Z, then increasing Southeast/South winds 10-15 kts after. && .FIRE WEATHER... Temperatures will continue to warm today and Tuesday, with winds increasing Tuesday afternoon in 20-30 mph range. A few showers west of Deming Tuesday evening will spread to most of the remainder of the fire zones Wednesday before showers end and skies clear toward sunset. Rainfall should remain light. Snow levels will fall to around 5500-6000 ft Wednesday, but again as with rainfall, any snow should be light, with perhaps 1-2 inches in the higher mountains. Temperatures cooling back to below normal. Thursday through the weekend, we remain dry with temperatures back above normal. Min RHs will remain below 15% today and Tuesday, which combined with the winds, could mean Tuesday may be near Red Flag conditions. Min RHs Wednesday climb to around 25-35%, making the strong winds less critical. RHs drop again after Wednesday. && .PRELIMINARY POINT TEMPS/POPS... El Paso 68 42 71 45 / 0 0 0 0 Sierra Blanca 68 42 74 43 / 0 0 0 0 Las Cruces 67 36 70 39 / 0 0 0 0 Alamogordo 64 37 70 39 / 0 0 0 0 Cloudcroft 47 24 48 29 / 0 0 0 0 Truth or Consequences 63 34 68 37 / 0 0 0 0 Silver City 60 30 61 31 / 0 0 0 30 Deming 66 32 68 36 / 0 0 0 0 Lordsburg 67 30 67 35 / 0 0 0 20 West El Paso Metro 66 42 70 45 / 0 0 0 0 Dell City 70 37 74 41 / 0 0 0 0 Fort Hancock 73 42 78 44 / 0 0 0 0 Loma Linda 64 38 69 40 / 0 0 0 0 Fabens 70 39 73 43 / 0 0 0 0 Santa Teresa 67 39 70 42 / 0 0 0 0 White Sands HQ 67 38 70 41 / 0 0 0 0 Jornada Range 65 32 69 36 / 0 0 0 0 Hatch 68 33 72 36 / 0 0 0 0 Columbus 68 35 70 39 / 0 0 0 0 Orogrande 68 39 70 42 / 0 0 0 0 Mayhill 54 29 57 33 / 0 0 0 0 Mescalero 53 29 55 32 / 0 0 0 0 Timberon 52 28 55 31 / 0 0 0 0 Winston 58 25 59 29 / 0 0 0 0 Hillsboro 61 31 66 34 / 0 0 0 10 Spaceport 65 32 67 35 / 0 0 0 0 Lake Roberts 58 24 59 26 / 0 0 0 30 Hurley 61 28 63 34 / 0 0 0 10 Cliff 64 20 65 35 / 0 0 0 30 Mule Creek 60 21 61 35 / 0 0 0 40 Faywood 61 29 64 34 / 0 0 0 10 Animas 69 31 69 35 / 0 0 0 10 Hachita 67 31 66 35 / 0 0 0 0 Antelope Wells 68 33 69 37 / 0 0 0 10 Cloverdale 63 32 63 35 / 0 0 0 30 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 17 Hefner
Hazardous weather outlook, Feb 26, 4:56 AM MST, 9 hours 4 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 456 AM MST Mon Feb 26 2018 NMZ401-404>407-409>413-417-TXZ418>424-271300- Upper Gila River Valley-Southwest Desert/Lower Gila River Valley- Lowlands of the Bootheel-Uplands of the Bootheel- Southwest Desert/Mimbres Basin-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 456 AM MST Mon Feb 26 2018 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Windy...southwest 20-35 mph...Tuesday and Wednesday with patchy blowing dust possible. Showers possible on Wednesday. Otherwise, no hazardous weather after Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NMZ402-403-408-414>416-271300- Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Eastern Black Range Foothills- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet- 456 AM MST Mon Feb 26 2018 This Hazardous Weather Outlook is for portions of south central New Mexico and southwest New Mexico. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Windy...southwest 20-35 mph...Tuesday and Wednesday. Showers possible Tuesday night and Wednesday, with light snow above 5500 ft. Roads could briefly become slippery. No hazardous weather after Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hefner
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 26, 6:48 AM MST | Fire Weather Watch | EPZ | Catron, Doña Ana, Grant, Hidalgo, Lincoln, Luna and 2 more | 7 hr |
Nearby
Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.